Article Text

PDF
154
CNS DEMYELINATION IN PATIENTS ON NILOTINIB TREATMENT FOR CML
  1. Elissa Rekhi,
  2. Angharad Pryce,
  3. Mamta Sohal,
  4. Pooja Dassan
  1. Ealing Hospital, London North West Healthcare Trust

Abstract

Nilotinib is a second-generation tyrosine kinase inhibitor targeting the BCR-ABL translocation in chronic myeloid leukaemia (CML). We present two cases of central nervous (CNS) demyelination whilst on treatment with Nilotinib, which to the best of our knowledge has not previously been documented.

The first case is of a 36-year-old man diagnosed with CML 5 years ago. He presented 3 years into treatment with right-sided facial parasthesia and right hand weakness. MRI scans revealed multiple foci of increased signal intensity predominantly of the periventricular white matter in keeping with demyelination. Nilotinib was held and a course of IV methylprednisolone commenced with resolution of symptoms.

The second case is of a 39-year-old lady diagnosed with CML. 2 years into treatment she reported sensory disturbance in the right neck and arm. An MRI showed multiple foci of increased signal density in the periventricular white matter as well as lesions in the cervical cord suggestive of demyelination. Her symptoms spontaneously resolved without discontinuing Nilotinib.

These similar cases have raised the possibility of an association with Nilotinib and CNS demyelination. Although likely to be a rare phenomenon, clinicians should have a low threshold for considering demyelination in patients presenting with neurological symptoms.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.